Minnesota, 2020Winter Storm and Winter Weather in Minnesota, February 8 to 9, 2020
February 8 to 9, 2020 · NWS FSD · 7 events in 7 counties and zones
A confluent trough digging into the Northern Plains established a tight mid-level frontal band which focused snowfall as it traversed the region. The band remained nearly stationary for 6 to 9 hours from east central South Dakota into southwest Minnesota.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A confluent trough digging into the Northern Plains established a tight mid-level frontal band which focused snowfall as it traversed the region. The band remained nearly stationary for 6 to 9 hours from east central South Dakota into southwest Minnesota. Instability led to further contraction of the frontal band with a very intense gradient from little snow to a half-foot or more. Isolated thundersnow was reported across southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 8, 5:50 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Feb 8, 5:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
550 PM CST Sat Feb 8 2020
.SHORT TERM...(This Evening through Sunday)
Issued at 353 PM CST Sat Feb 8 2020
Complex forecast in the near term with low pressure system moving
through the area leading to a narrow but intense band of snow along
the highway 14 corridor. Conditions are expected to rapidly
deteriorate this evening as initial band of 700 mb frontogenesis
sweeps across the area. This band will pivot north with time, and
moderate to heavy precipitation is expected to fall along the
highway 14 corridor through the overnight. With strong
frontogenetic forcing lingering through the night, and negative
EPV*, expect to see 1+"/hr rates of snowfall through the overnight.
Further to the south, snowfall is a much tougher call as area
remains south of much of the forcing after the initial frontogenetic
band. Expect a very tight gradient of snowfall on the south side of
the snow band setting up north of I-90.
GFS model soundings are hinting at the potential for freezing
drizzle developing after 09Z Sunday morning across northwest Iowa as
the elevated dendritic layer dries out. NAM keeps deeper saturation
around through the morning, while the HRRR and RAP are a bit slower
than the GFS in drying the elevated dendritic layer. With strong
low level cold air advection leading to lift through the morning
hours, have expanded winter weather advisory across northwest Iowa
for the combination of snow, strong winds and potential for light
icing.
Speaking of the winds, strong low level cold air advection coupled
with strong pressure rises (near 7 mb/3hrs) behind the front will
aid in creating gusty winds through at least the morning hours on
Sunday. Have issued a wind advisory in the Missouri River Valley
for the gusty winds where strongest pressure rises are coupled with
cold air advection. Potential to expand either the wind advisory or
the winter weather advisory across the center part of the forecast
area (currently void of headlines) on Sunday morning depending on
the blowing snow potential. Blowing snow model suggests the
greatest potential for blowing snow will likely be as snow is
falling as snow liquid ratio will generally be in the 10-15:1 range
through the event.
.LONG TERM...(Sunday Night through Saturday)
Issued at 353 PM CST Sat Feb 8 2020
Much quieter forecast in the extended with the first half of the
week expected to be dry with near seasonal temperatures. Upper
trough currently working south along the west coast gets caught
between the northern and southern branches of the jet, before
eventually being guided east by the southern branch of the jet. At
this point, there is growing confidence the mid week disturbance
will remain south of the forecast area; however, much cooler air
works south as the system shifts off to the east. Could see light
precipitation as the arctic boundary plunges south Wednesday into
Wednesday night. Cold air doesn't stick around for long however as
strong southerly winds develop during the first half of next
weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 550 PM CST Sat Feb 8 2020
Ceiling will be lowering this evening as a band of precipitation
develops across the area. The most widespread and significant
snowfall is expected along a KHON-KMWM line, where snowfall is
likely to reduce visibility to 1/2sm or less at times tonight.
Visibilities could be briefly low as the band passes over the
KFSD area in the developmental stage after 03z this evening, but
should set up mainly north, which could allow some drying aloft to
allow a chance for freezing drizzle late tonight into early Sunday
mainly near and south of I-90. Widespread MVFR ceilings likely
retain residence a bit longer into Sunday, with drying behind
allowing erosion from the north/northwest later in the afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 3 AM to 3 PM CST Sunday for SDZ068>071.
Winter Storm Warning until noon CST Sunday for SDZ038>040.
Winter Weather Advisory until noon CST Sunday for SDZ054>056.
MN...Winter Weather Advisory from 9 PM this evening to 3 PM CST
Sunday for MNZ080-081-089-090-097-098.
Winter Storm Warning from 9 PM this evening to 3 PM CST Sunday
for MNZ071-072.
IA...Wind Advisory from 3 AM to 3 PM CST Sunday for IAZ020-031.
Winter Weather Advisory from 9 PM this evening to 3 PM CST
Sunday for IAZ001>003-013-014.
NE...Wind Advisory from 3 AM to 3 PM CST Sunday for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...ChapmanHazardous weather outlook, Feb 8, 4:58 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
458 PM CST Sat Feb 8 2020
SDZ054>056-092300-
Miner-Lake-Moody-
458 PM CST Sat Feb 8 2020
This Hazardous Weather Outlook is for east central South Dakota.
.DAY ONE...Tonight.
Snow will develop during the evening, and will continue overnight,
possibly heavy for short periods. Total snowfall will average between
2 and 6 inches, greatest amounts likely north of Highway 34.
However, potential accumulations could still change due to only a
small shift in the location of the heaviest band.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
While snowfall will be ending in the morning with just a dusting of
additional accumulation, blustery northwest winds will increase to
20 to 30 mph, with a few gusts as high as 45 mph. This will likely
result in some areas of blowing and drifting snow through the midday
hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038>040-092300-
Beadle-Kingsbury-Brookings-
458 PM CST Sat Feb 8 2020
This Hazardous Weather Outlook is for east central South Dakota.
.DAY ONE...Tonight.
A band of heavy snowfall will evolve during the evening, and snow
will continue heavy at times tonight. With a fairly narrow band of
heaviest snowfall expected, a slight shift in the location of the
band could bring varying amounts. Generally, accumulations will
average between 4 and 9 inches, with heaviest amounts expected north
of Highway 14. Northerly winds increasing late tonight to 20 to 30
mph with gusts to 40 mph will likely bring areas of blowing and
drifting snow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
While snowfall will be ending in the morning with an inch or less
additional accumulation, blustery northwest winds of 20 to 30 mph,
with a few gusts as high as 45 mph, will likely result in some areas
of blowing and drifting snow through the midday hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-092300-
Lincoln-Lyon-
458 PM CST Sat Feb 8 2020
This Hazardous Weather Outlook is for southwest Minnesota.
.DAY ONE...Tonight.
A band of heavy snowfall will evolve during the mid to late evening,
and snow will continue heavy at times tonight. With a fairly narrow
band of heaviest snowfall expected, a slight shift in the location of
the band could bring varying amounts. Generally, accumulations will
average between 6 and 9 inches, with locally heavier amounts possible
to around a foot in the most persistent areas of banding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
While snowfall will be ending in the morning with an inch or two of
additional accumulation, blustery northwest winds will increase to 20
to 30 mph, with a few gusts as high as 45 mph. This will likely
result in some areas of blowing and drifting snow through the mid-
afternoon hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-013-014-MNZ080-081-089-090-097-098-092300-
Lyon-Osceola-Dickinson-O'Brien-Clay-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
458 PM CST Sat Feb 8 2020
This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.
.DAY ONE...Tonight.
Snowfall will develop during the evening hours, and continue briefly
heavy at times overnight. By late night, some areas near and south of
Interstate 90 could see snow diminish and change to a period of
freezing drizzle. Total snow accumulation by morning should reach 1
to 4 inches, with greatest amounts north of Interstate 90.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
While snowfall will be ending in the morning with an inch or less of
additional accumulation mainly near and north of Interstate 90,
blustery northwest winds will increase to 20 to 30 mph, with a few
gusts as high as 45 mph. This will likely result in some areas of
blowing and drifting snow through the mid- afternoon hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ012-021-022-032-SDZ050-052-053-057>067-092300-
Sioux-Cherokee-Buena Vista-Ida-Gregory-Jerauld-Sanborn-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-
458 PM CST Sat Feb 8 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
A light snowfall will evolve this evening, before mixing or changing
to some freezing drizzle late tonight. While most areas will likely
see an inch or less accumulation, some locations near and north of
Interstate 90 from Mitchell toward Sioux Falls, then toward Cherokee
and Storm Lake could see up to 2 inches. Any spotty ice accumulation
should remain a few hundredths at most.
By late tonight, winds from the James River valley westward will
become northerly and increase to 25 to 35 mph, with gusts to 45 mph.
This could create some spotty blowing and drifting snow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
While snowfall will be ending in the morning with just a dusting of
additional accumulation, blustery northwest winds will increase to
20 to 30 mph, with a few gusts as high as 45 mph. This will likely
result in some areas of blowing and drifting snow through the midday
hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020-031-NEZ013-014-SDZ068>071-092300-
Plymouth-Woodbury-Dixon-Dakota-Bon Homme-Yankton-Clay-Union-
458 PM CST Sat Feb 8 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Tonight.
Light wintry mixed precipitation is expected tonight, starting as
light snowfall and changing to a mix of light freezing drizzle and
light snow later tonight. Snow accumulations are likely to be less
than a half inch, and any ice accumulations likely limited to a
couple hundredths at most. Winds will shift northerly late tonight
and increase to 25 to 35 mph, with gusts as high as 45 mph in areas
near and west of Yankton.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
While spotty light mixed precipitation will end early Sunday, the
north to northwest winds will continue to be strong into early
afternoon, gusting as high as 45 to 50 mph at times through midday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Pipestone
- When
- February 8, 9:00 PM CST to February 9, 9:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Moderate to briefly heavy snowfall through early morning February 9 accumulated to 5.3 inches at Pipestone and 5.0 inches near Edgerton. Travel was not recommended during early to mid-morning on February 9.
Winter Storm, Lincoln
- When
- February 8, 10:00 PM CST to February 9, 9:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snowfall was heavy at times through early morning February 9. Snowfall accumulated to 8.5 inches 4 miles southwest of Ivanhoe. Travel was not recommended during early to mid-morning February 9.
Winter Storm, Lyon
- When
- February 8, 10:00 PM CST to February 9, 10:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snowfall was heavy at times through early morning February 9. Snowfall accumulated to 12.3 inches 1 miles south of Marshall, 12.0 inches at Lynd, 11.7 inches at Tracy, 11.0 inches in Minneota and 10.0 inches at Marshall. Travel was not recommended during early to mid-morning February 9.
Winter Storm, Murray
- When
- February 8, 10:00 PM CST to February 9, 11:00 AM CST
- Where
- Murray forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times through early morning February 9. Snowfall accumulated 9.0 inches 4 miles north of Currie and 5.5 inches at Lake Wilson. Travel was not recommended during early to mid-morning on February 9.
Winter Weather, Nobles
- When
- February 8, 10:00 PM CST to February 9, 12:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Moderate to briefly heavy snowfall through early morning February 9 accumulated to 4.1 inches at Worthington.
Winter Storm, Cottonwood
- When
- February 8, 10:30 PM CST to February 9, 12:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snowfall was moderate to heavy at times through early morning February 9. Snowfall accumulated to 6.3 inches at Windom.
Winter Weather, Jackson
- When
- February 8, 11:00 PM CST to February 9, 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Moderate to briefly heavy snowfall through early morning February 9 accumulated to 5.4 inches 2 miles northeast of Lakefield.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, February 8 to 9, 20201 death · 7 events
- High Wind and Strong Wind in California, February 8 to 10, 2020$44,000 · 81 kt wind · 16 events
- Winter Storm and Winter Weather in Georgia, February 8, 202030 events
- Winter Storm in Minnesota, February 8 to 9, 202025 events
- Heavy Snow in Tennessee, February 8, 202016 events
- Winter Weather in Ohio, February 8, 202014 events
- Heavy Snow in South Dakota, February 8 to 9, 202012 events
- High Wind in California, February 8 to 9, 2020126 kt wind · 10 events
- Heavy Snow in Minnesota, February 8 to 9, 20207 events
- High Wind in Nevada, February 8 to 9, 202079 kt wind · 5 events
- Winter Weather in South Carolina, February 8, 20205 events
- Winter Weather in North Carolina, February 8, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874810, 874803, 874804, 874806, 874812, 874809, 874813.